Hail, Ottawa
- When
- April 27, 3:12 PM CST to 3:14 PM CST
- Where
- Ottawa County, 3.28 mi WSW of Delphos
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.270, -97.830
Supercell thunderstorms developed along a warm frontal boundary that was draped from near Concordia, Kansas to near Emporia, Kansas. Storms that developed moved northeast and as they encountered the warm front they were able to exhibit low level rotation and 2 brief weak tornadoes were confirmed during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Supercell thunderstorms developed along a warm frontal boundary that was draped from near Concordia, Kansas to near Emporia, Kansas. Storms that developed moved northeast and as they encountered the warm front they were able to exhibit low level rotation and 2 brief weak tornadoes were confirmed during the evening. Otherwise, sporadic thunderstorm wind damage and large hail reports were more common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 27, 2:54 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 354 PM CDT FRI APR 27 2012 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... 20Z SURFACE ANALYSIS SHOWS A DRYLINE MIXING EAST THROUGH CENTRAL KS WITH A COUPLE MORE UPDRAFTS FORMING OUT ACROSS THE WARM SECTOR. THE WARM FRONT IS A LITTLE DIFFICULT TO PIN DOWN SINCE THERE IS NOT A DISTINCT CHANGE IN AIRMASS AT THE FRONTAL BOUNDARY. THE DEWPOINT GRADIENT WOULD SUGGEST THE WARM FRONT MAY HAVE LIFTED AS FAR NORTH AS CNK TO MHK TO BURLINGTON. PERHAPS THE BEST INDICATOR OF THE WARM FRONTS LOCATION IS THE AREA OF ELEVATED RADAR RETURNS FROM NEAR COUNCIL GROVE TO BURLINGTON. GIVEN THE RUC FORECAST OF 0 TO 6 KM BULK SHEER ON THE ORDER OF 60 KTS AND 0 TO 1 KM SHEER AROUND 35 KTS WITH IN THE WARM SECTOR...SUPERCELL THUNDERSTORMS ARE POSSIBLE AS WELL AS THE POTENTIAL FOR A COUPLE TORNADOES. THE LIMITING FACTOR IS THE WARM SECTOR IS VERY NARROW. STORM MOTION FOR A RIGHT MOVING STORM IS NORTHEAST AROUND 40 KTS...ALMOST PERPENDICULAR TO THE WARM FRONT. SO STORMS ARE LIKELY GOING TO MOVE NORTH INTO THE COOLER BOUNDARY LAYER AIR FAIRLY QUICKLY. ANOTHER LIMITING FACTOR IS THE AMOUNT OF INSTABILITY...WITH MIXED LAYER CAPES MAYBE REACHING 2000 J/KG. THERE WILL BE A NARROW CORRIDOR WHERE TORNADOES ARE MORE LIKELY FROM NEAR ABILENE DOWN THROUGH EMPORIA AND PERHAPS JUST NORTH OF THIS AREA. BECAUSE THE WARM FRONT IS NOT WELL DEFINED...IT WILL BE DIFFICULT TO JUDGE HOW FAR NORTH A STORM HAS TO GO TO BECOME MORE ELEVATED. WOLTERS LATEST WATER VAPOR IMAGERY SHOWING STRONG UPPER LOW OVER NORTHWEST KS WHICH SHOULD CONTINUE TO LIFT NORTHEASTWARD INTO EASTERN NEBRASKA THIS EVENING. AS IT DOES...IT SHOULD ALSO LIFT CONVECTION RAPIDLY TO THE NORTH AND EAST OF THE CWA BEFORE MIDNIGHT...OR FURTHER AWAY FROM THE STRONGER INSTABILITY AXIS AS DRIER AIR WRAPS IN BEHIND THE DRY LINE. THEREFORE DO NOT ANTICIPATE SEVERE WEATHER THREAT ACROSS THE CWA BEYOND 9 OR 10 PM. WILL THEN GO DRY ACROSS THE ENTIRE COUNTY WARNING AREA AFTER MIDNIGHT. BEYOND MIDNIGHT...FORECAST LOOKS DRY THROUGH THE DAYTIME ON SATURDAY AS DEEPER MOISTURE AND INSTABILITY IS TEMPORARILY PUSHED SOUTH OF THE CWA. WILL FAVOR THE COOLER HIGHS IN THE 60S TO THE NORTH OF I 70. HOWEVER...WARM AIR AND MOISTURE ADVECTION WILL DEVELOP ACROSS THE CWA AHEAD OF THE NEXT SHORTWAVE TROUGH...SO HAVE LOW END POPS SATURDAY NIGHT ACROSS THE SOUTHEAST FOR THUNDERSTORMS THEN INCREASE POPS AND CLOUDS ON INTO SUNDAY AS WELL AS LOWERED HIGHS INTO THE LOW TO MIDDLE 60S. SHORTWAVE TROUGH WILL MOVE INTO THE AREA SUNDAY NIGHT/EARLY MONDAY WITH THE HIGHEST POPS STILL ALONG AND SOUTHEAST OF THE TURNPIKE. SHOULD ALSO SEE HIGHER TEMPS AS THE LLVL FLOW RETURNS TO SOUTHERLY. THEREFORE AFTER HIGHS NEAR 70 ON MONDAY...SHOULD WARM INTO THE MIDDLE TO UPPER 70S. WITH THE STRONGER WARM AIR ADVECTION HAVE CONTINUED CHANCE POPS INTO TUESDAY AND EVEN WEDNESDAY AND THURSDAY AS A SERIES OF SHORTWAVE TROUGHS ADVANCE NORTHEAST ACROSS THE CENTRAL PLAINS. HIGHS SHOULD REMAIN WARM NEAR 80 ON INTO FRIDAY. && .AVIATION... LATEST GUIDANCE REMAINS CONSISTENT IN SHOWING THE MOST LIKELY TIMING FOR CONVECTION BETWEEN 21Z AND 02Z. SO WILL CONTINUE A TEMPO GROUP FOR THIS PERIOD. MVFR CIGS ARE ANTICIPATED TO REMAIN JUST WEST OF TOP AND FOE UNTIL CONVECTION MOVES IN. BIGGEST UNCERTAINTY IS WHETHER MVFR CIGS WILL MOVE BACK IN AS THE SFC LOW PASSES EAST OVERNIGHT. THE GFS WANTS TO KEEP THEM NORTH OF THE TERMINALS. GIVEN THE UNCERTAINTY WILL KEEP A VFR FORECAST FOR NOW WITH SCT025 ON THE BACK SIDE OF THE LOW...BUT WILL NEED TO KEEP AN EYE ON THIS. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT FRI APR 27 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-282015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 306 PM CDT FRI APR 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL...EAST CENTRAL AND MOST OF NORTHEAST KANSAS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO 2 INCHES IN DIAMETER AND POSSIBLY A FEW ISOLATED TORNADOES. THE THUNDERSTORM ACTIVITY IS EXPECTED TO BE EXITING NORTHEAST KANSAS AROUND 9 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY OVER NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THROUGH THIS EVENING. WOLTERS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 AM CDT FRI APR 27 2012
KSZ039-271615-
SHAWNEE-
1039 AM CDT FRI APR 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE COUNTY...
THROUGH 1115 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS SHAWNEE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SILVER
LAKE...TOPEKA... AND TECUMSEH. MOTORISTS ALONG THE KANSAS TURNPIKE
BETWEEN MILE MARKERS 170 AND 186 COULD ALSO BE AFFECTED. MOTORISTS
ALONG INTERSTATE 70 BETWEEN MILE MARKERS 348 AND 355 COULD ALSO BE
AFFECTED.
&&
LAT...LON 3889 9567 3892 9585 3902 9595 3922 9577
3922 9559 3908 9559 3907 9560 3905 9558
3906 9557 3906 9550
TIME...MOT...LOC 1539Z 218DEG 37KT 3901 9581The Grand Island radar (KUEX), 128 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
17 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.
A tornado touchdown was reported with what appeared to become a rain wrapped tornado. Time of touchdown and path length determined based off of radar and the chaser report. No damage was reported.
A few 3 inch diameter tree limbs were blown down.
Several storm chasers reported a very brief tornado in an open field. The tornado may have only been in contact with the ground for a few seconds. No damage was reported.
Numerous tree limbs were down at the intersection of West 125th Stree and Hoch Roads. The largest was just over 3 inches in diameter.
Several outbuildings were damaged and several trees were uprooted.
Hail reported at 21st and Oakley in SW Topeka.
Hail was reported at 21st and Washburn.
A speed limit sign was blown over, and 6-8 inch tree limbs were broken. A weather vane was blown off of a roof near Valley Falls.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379638, 379639, 379640, 368180, 379641, 379661, 379642, 379643, 379644, 379645, 379646, 368182, 379647, 379648, 379649, 379651, 379652, 379653, 379664, 379667, 379655, 379659, 379668.